Lightning, De Kalb
- When
- May 25, 6:50 AM CST
- Where
- De Kalb County, 0.12 mi S of Sandwich
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.648, -88.620
A house on 3rd street in Sandwich was struck by lightning.
A line of thunderstorms moved across parts of northeast and eastern Illinois during the morning hours of May 25th producing a tornado near St. Anne as well as heavy rain and some flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of thunderstorms moved across parts of northeast and eastern Illinois during the morning hours of May 25th producing a tornado near St. Anne as well as heavy rain and some flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 6:00 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 AM CDT WED MAY 25 2011
.DISCUSSION...
346 AM CDT
ATMOSPHERIC RIVER WAS NOTED EARLY THIS MORNING FROM THE WESTERN GULF
OF MEXICO STREAMING NORTH TO IOWA. IR IMAGERY THIS MORNING DISPLAYS
THE CENTER OF THE UPPER LEVEL SHORTWAVE ACROSS THE SOUTHERN
PLAINS...DRIFTING EAST. FREQUENT LIGHTNING WAS NOTED THIS MORNING
WITH THE CONVECTION FROM CENTRAL IOWA SOUTH THROUGH CENTRAL
MISSOURI. ANTI-CYCLONIC FLOW THAT PUSHED OVERHEAD YESTERDAY FROM
CANADA...IS BEGINNING TO RETREAT NORTH. THIS WILL ALLOW THE
QUASI-STATIONARY BOUNDARY TO LIFT NORTH ACROSS THE CWFA TODAY.
THE 850MB V-WIND COMPONENT OR MOISTURE TRANSPORT...CONTINUES TO
DEMONSTRATE ANOMALOUSLY STRONG SOUTHERLY LLVL JET AT NEARLY 4
SIGMA...40-50KTS...ACROSS CENTRAL IL/IN STRETCHING SOUTH THROUGH
WESTERN KY AND NORTHEAST AR. SLIGHTLY LOWER IN THE ATMOSPHERE AT
925MB WINDS BACK MARGINALLY. GUIDANCE SUGGESTS THAT THE BAROCLINIC
ZONE SHOULD SETUP BETWEEN THE WISCONSIN STATE LINE AND I-80. BULK
SHEAR VALUES AROUND 40KTS IN THE LOWEST 6KM...WITH SOME BACKING IN
THE LOWEST 0-1KM LAYER.
PWAT VALUES PROGGED TO BE ARND 1.2 TO 1.5 INCHES. SREF/NAM ALSO
INDICATE ANOMALOUS MFLUX IN THE MID-LVLS CENTERED OVER SOUTHERN IL
STRETCHING SOUTH THROUGH ARKANSAS. BASED ON THE AFOREMENTIONED
ELEMENTS AND CAPE VALUES PROGGED TO EXCEED 1500J/KG...THE
ENVIRONMENT IS PRIMED FOR ISOLATED SEVERE WEATHER TODAY.
AS NOTED EARLIER...THE CHALLENGE REMAINS THE SAME ABOUT SEVERE
WEATHER POTENTIAL. GUIDANCE HAS CONTINUED TO SHOW SOME CORRECTIONS
AMONGST THE PATH THE 500MB VORT AND SFC WAVES WILL TAKE. WITH A
WOBBLE TO THE SOUTH...THE BAROCLINIC ZONE WOULD BE SLIGHTLY FURTHER
SOUTH AND MAY PUSH THE SEVERE WEATHER THREAT SOUTH OF THE CWFA.
CONFIDENCE IS LOW THAT THIS SCENARIO WOULD VERIFY. THE OTHER
CHALLENGE IS THAT WITH ABUNDANT EARLY MORNING CONVECTION LIFTING
NORTH/NORTHEAST TOWARDS THE CWFA...CLOUD COVER WILL BE PLENTIFUL.
THIS WILL LIMIT AT THE ONSET SFC DESTABILIZATION WITH CONSIDERABLE
SOLAR SHIELDING. FEEL THAT THE BEST TIMING FOR CONVECTION AND SEVERE
WEATHER FOR OUR CWFA WOULD NOT OCCUR UNTIL THE AFTERNOON/EVENING
HOURS...WHICH WILL ALLOW THE ATMOSPHERE AN OPPORTUNITY TO RECOVER
FROM EARLY MORNING SHRA/TSRA.
DUE TO THE FACT THAT A POTENT FRONTAL BOUNDARY WILL EXIST...AND
ABUNDANT LLVL MOISTURE AND STRONG LLVL JET...ALONG WITH THE TENDENCY
FOR BOUNDARIES TO ENHANCE HELICITY. THIS COULD RESULT IN A
THUNDERSTORM UPDRAFT TO ROTATE...POTENTIALLY SPAWNING A TORNADO.
2M TEMP PLUMES AMONGST OPERATIONAL SOLUTIONS AND SREF MEMBERS
CONTINUES TO DEMONSTRATE SOME SPREAD. A FEW MEMBERS ARE HOLDING
TEMPS IN THE UPPER 50S TO LOWER 60S ACROSS THE NORTHERN ROW OF THE
CWFA...WHILE THE MEAN FALLS IN THE MID/UPR 60S. FURTHER SOUTH A
SIMILAR TEMP SPREAD IS NOTED...WITH TEMPS EXPECTED TO BE IN THE UPR
70S TO LOW 80S ACROSS THE SOUTHERN CWFA. HIGHS WILL ULTIMATELY BE
DRIVEN BY A COUPLE FEATURES...PLACEMENT OF THE FRONTAL BOUNDARY AND
SOLAR SHIELDING. WITH A FURTHER NORTH PLACEMENT AND THIN CLOUD
COVER...TEMPS COULD EASILY WARM INTO THE 70S TO LOW 80S CWFA-WIDE.
DEFORMATION ZONE SHOULD THEN SETUP ACROSS NORTHWEST IL STRETCHING
NORTHEAST INTO SOUTHERN WISCONSIN. THIS COUPLED WITH THE MOISTURE
FLUX MAXIMA AND PWAT VALUES ARND 1.2 INCHES...SUGGEST THAT PRECIP
FOR A PERIOD OF TIME COULD BE HEAVY THIS EVENING AS THE SFC VORT
STEADILY PUSHES EAST INTO CENTRAL/SOUTHERN IL. ANTI-CYCLONIC FLOW
THEN SLIDES INTO THE UPPER MIDWEST TONIGHT...AND SHOULD HELP SHARPEN
UP THE BACK SIDE OF THE PRECIP SHIELD. IN ADDITION TO THE
AFOREMENTIONED CONCERNS ABOUT CONVECTION AND SEVERE WEATHER...SOME
OF THE PRECIPITATION COULD BE HEAVY AT TIMES. CURRENT QPF TOTALS FOR
TODAY/TONIGHT IS BETWEEN 1.1 AND 1.4 INCHES. SOILS REMAIN NEARLY
SATURATED IN SOME LOCATIONS. ADDITIONAL PRECIPITATION MAY RESULT IN
ADDED RUNOFF.
THURSDAY...
ANTI-CYCLONIC FLOW STEADILY BUILDS INTO THE UPPER MIDWEST...AND WILL
TIGHTEN THE PRESSURE GRADIENT BETWEEN THE SFC RIDGE AND LOW PRESSURE
SLIDING EAST ACROSS THE OHIO VALLEY. STRONG NORTHEAST FLOW OVER THE
CWFA IS EXPECTED TO CONTINUE. CONVECTIVE CHANCES WILL STEADILY
DIMINISH THROUGHOUT THE DAY...AND IT IS CONCEIVABLE THAT THUNDER MAY
BE PULLED LATER TODAY FOR THUR. THUR SHOULD BE MORE OF A
STRATIFORM/GENERAL SHOWERS TYPE OF DAY.
TEMPERATURES STRUGGLE TO WARM WITH MOSTLY CLOUDY SKIES EXPECTED.
GIVE THE SYNOPTIC SETUP...COLD AIR THAT MAKES A V-LINE FROM SOUTHERN
ONTARIO WESTERN QUEBEC. ALONG THE IMMEDIATE LAKE MICHIGAN SHORELINE
IN THE UPR 40S/LOW 50S. FURTHER INLAND TEMPS WILL REMAIN IN THE UPR
50S/LOW 60S.
FRIDAY THROUGH TUESDAY...
MINIMAL CHANGES TO THE EXTENDED FORECAST. AFTER A BRIEF LULL IN
PRECIPITATION THUR NGT/FRI...FOCUS TURNS TOWARDS A SHORTWAVE THAT IS
PRESENTLY COMING INTO THE SOUTHWESTERN U.S. AND MAY SPREAD PRECIP
INTO THE CWFA FRI EVENING. ENSEMBLES CONTINUE TO SUGGEST A BROAD
TROUGHINESS FROM THE HIGH-PLAINS STRETCHING WEST/SOUTH FRI.
DOWNSTREAM OF THE RIDGE IS APPEARS SOME RIDGING HOLDS OVER THE
CANADIAN MARITIME. LATEST GEFS MEMBERS ARE SUGGESTING THE DOWNSTREAM
RIDGE MAY POSE A LARGER TO THE SHORTWAVE EXPECTED TO PUSH INTO THE
CENTRAL PLAINS FRI/SAT.
A POTENT THERMAL RIDGE CONTINUES TO BE PROGGED WITH 850MB TEMPS
SOARING ACROSS THE CENTRAL PLAINS SAT/SUN TO 19-23 DEG C. IT APPEARS
A PORTION OF THIS AIR ADVECTS NORTHEAST TO NORTHERN IL...HOWEVER NOT
UNTIL MON. GUIDANCE IS SUGGESTING SAT TEMPS WILL BE NEAR SEASONAL
IN THE LOW 70S...SLIGHTLY COOLER ALONG THE LAKESHORE.
THEN AS PREVIOUSLY MENTIONED...FOR SUNDAY/MEMORIAL DAY TEMPS WARM
FURTHER INTO THE 80S. A FEW GUIDANCE MEMBERS SUGGEST WITH MINIMAL
CLOUD COVER TEMPS COULD EASILY PUSH INTO THE UPR 80S OR ISOLATED 90
DEGREES FOR SOUTHERN PORTIONS OF THE CWFA. WARM AIR MASS HOLDS
OVERHEAD INTO TUE.
BEACHLER
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 12Z...
* CEILING
* WIND
* VISIBILITY
* RAIN AND THUNDERSTORMS
TRS
//DISCUSSION...UPDATED 12Z...
CONTINUED REDEVELOPMENT OF SHOWERS OVER SOUTHEAST WI...FAR
NORTHEAST IL AND SOUTHERN LAKE MI HAS SATURATED THE BOUNDARY
LAYER OVER THE COLD WATERS OF THE LAKE WITH IFR STRATUS RESULTING
WITH PREVAILING NORTHEAST LOW LEVEL FLOW ADVECTING IT INLAND.
SHORT WAVE TROUGH ROTATING FROM THE MID MS VALLEY TOWARD
NORTHERN IL BRINGING FIRST WAVE OF RAIN AND THUNDERSTORMS
NORTH-NORTHEASTWARD TO THE CHI AREA TERMINALS BY 12Z. SECOND AREA
OF RAIN AND THUNDERSTORMS ASSOCIATED WITH A VORT MAX LIFTING FROM
CENTRAL IL IS MERGING WITH THE AREA OVER NORTHERN IL.
EXTRAPOLATION OF MO VORT MAX HAS IT PASSING OVER NORTHEAST IL
AROUND 18Z SO EXPECT RAIN AND EMBEDDED THUNDERSTORMS TO PERSIST
OVER THE LOCAL TERMINALS THROUGH THE MORNING.
CONVECTIVE ACTIVITY WILL TEMPORARILY MIX UP LOWER LAYER AND BREAK
UP THE STRATUS BUT NET RESULT WILL BE INCREASED MOISTURE TO
MAINTAIN SATURATION DESPITE ADVECTION OF LOWER DEW POINTS ON
NORTHEAST LOW LEVEL FLOW SO STRATUS TO HOLD ON AT LEAST UNTIL
LATE MORNING.
UPPER LOW OVER EASTERN KS WILL MOVE SLIGHTLY NORTH OF DUE EAST
AND REACH CENTRAL MO BY EARLY EVENING AND TO NEAR STL BY 12Z THU.
EXPECT MORE RAIN AND THUNDERSTORMS THROUGH THE DAY AND WELL INTO
TONIGHT NORTHEAST AND NORTH OF THE UPPER LOW CENTER...AS HAS BEEN
OCCURRING OVERNIGHT ACROSS IA.
A STRONG SURFACE RIDGE REMAINS IN PLACE FROM CENTRAL CANADA
SOUTHEAST TO THE NORTH WOODS AND EAST ACROSS LAKE SUPERIOR TO
SOUTHERN QUEBEC AS THE SURFACE LOW ASSOCIATED WITH THE PLAINS
STORM SYSTEM MOVES FURTHER EAST. LOCALLY...EAST TO EAST-SOUTHEAST
WINDS HAVE GRADUALLY INCREASED IN THE TIGHTENING PRESSURE
GRADIENT. HOWEVER WITH THE SURFACE BOUNDARY PROGGED TO LIFT
NORTH...WHILE REMAINING JUST SOUTH OF THE CHI AREA TERMINALS...THE
GRADIENT RELAXES SOMEWHAT FOR THE DAY SO PREVAILING SUSTAINED
WINDS NOT EXPECTED TO GET ABOVE 12-15KT DURING THE DAY. AS THE
SURFACE LOW MOVES ACROSS CENTRAL IL OVERNIGHT WITH THE FRONTAL
BOUNDARY SHIFTING BACK SOUTH THE TIGHTER GRADIENT DROPS BACK DOWN
OVER THE LOCAL TERMINALS WITH WINDS BACKING TO NORTH-NORTHEAST AND
GUSTING 20-25KT.
TRS
//ORD AND MDW CONFIDENCE...UPDATED 12Z...
* HIGH ON RAIN AND THUNDERSTORM TRENDS.
* MODERATE ON WINDS.
* MODERATE ON CEILINGS.
* MODERATE ON VISIBILITIES.
TRS
//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...
THURSDAY NIGHT...
FRIDAY...
SATURDAY...
SUNDAY...
MONDAY...
TUESDAY...
TRS
&&
.MARINE...
254 AM CDT
AN AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL BEGIN TO MOVE
EAST APPROACHING THE MID MISSISSIPPI RIVER VALLEY TODAY AND LIFTING
A WARM FRONT NORTH ACROSS FAR SOUTHERN LATE MICHIGAN THIS AFTERNOON.
HIGH PRESSURE OVER THE NORTHERN GREAT LAKES WILL PROVIDE EAST TO
NORTHEAST FLOW OVER THE LAKE TODAY...INCREASING AS THE GRADIENT
TIGHTENS WITH THE APPROACHING LOW. FOR FAR SOUTHERN LAKE
MICHIGAN...WINDS WILL TURN SOUTHEASTERLY FOR A PERIOD AS THE FRONT
SLOWLY PUSHES NORTH. STRONGEST WINDS WILL BE NORTH OF THE FRONTAL
BOUNDARY. THE ILLINOIS AND INDIANA NEARSHORE ZONES ARE EXPECTED TO
BE WITHIN THE FRONTAL TROUGH WITH RELATIVELY WEAKER WINDS...BUT
SMALL CRAFT ADVISORY CRITERIA WINDS WILL NOT BE FAR OFF AND WILL
HAVE TO BE MONITORED. THE LOW WILL SLIDE SOUTH OF LAKE MICHIGAN ON
THURSDAY PULLING THE FRONT BACK SOUTH. WINDS WILL INCREASE AS THE
LOW DEPARTS...AND EXPECT SMALL CRAFT ADVISORY WINDS ACROSS THE
ILLINOIS ZONES INITIALLY LATE WEDNESDAY NIGHT INTO EARLY
THURSDAY...THEN SPREADING INTO THE INDIANA ZONES BY THURSDAY
AFTERNOON. WINDS OVER THE OPEN WATERS ARE EXPECTED TO TOP OUT AROUND
30 KT FROM WEDNESDAY EVENING THROUGH MUCH OF THURSDAY BEFORE
SUBSIDING AGAIN AS WEAK SURFACE RIDGE BUILDS ACROSS THE REGION
FRIDAY.
BMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...1 AM THURSDAY TO
10 AM FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 505 AM CDT WED MAY 25 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 261015- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 505 AM CDT WED MAY 25 2011 /605 AM EDT WED MAY 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...THE STRONGEST MAY PRODUCE: HAIL TO THE SIZE OF NICKLES. WIND GUSTS OVER 60 MPH. HEAVY RAINFALL. FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TORNADO. AREAS AFFECTED AND TIMING: A LINE OF THUNDERSTORMS WILL LIFT NORTH ACROSS THE OUTLOOK AREA THIS MORNING. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT FROM SOUTHWEST TO NORTHEAST ACROSS THE OUTLOOK AREA...MAINLY SOUTH OF THE WISCONSIN STATE LINE. THE MOST FAVORABLE AREA TO SEE SEVERE THUNDERSTORM ACTIVITY WILL BE SOUTH OF INTERSTATE 80 IN ILLINOIS AND NORTHWEST INDIANA. DISCUSSION: A POTENT AREA OF LOW PRESSURE CONTINUES TO SLIDE EAST TODAY AND WILL PUSH INTO CENTRAL ILLINOIS TONIGHT. THE ATMOSPHERE AHEAD OF THIS LOW PRESSURE IS EXPECTED TO BECOME PRIMED FOR SEVERE THUNDERSTORMS LATER TODAY AND CONTINUE THROUGH TONIGHT. A POTENT LOW LEVEL JET COMBINED WITH ABUNDANT MOISTURE WILL SERVE AS A FOCAL POINT FOR SEVERE STORMS LATER TODAY. THE MAIN THREATS ARE EXPECTED TO BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY A NEARLY STATIONARY FRONTAL BOUNDARY WILL DRIFT NORTH ACROSS THE OUTLOOK AREA TODAY. THE ENVIRONMENT IN AND AROUND FRONTAL BOUNDARIES HAVE A TENDENCY TO ENHANCE LOW LEVEL CIRCULATIONS. THUS IT IS POSSIBLE FOR AN ISOLATED TORNADO TODAY ACROSS THE OUTLOOK AREA...MAINLY SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE SURFACE LOW SLOWLY MOVES EAST INTO CENTRAL INDIANA. AREAS OF HEAVY RAINFALL WILL CONTINUE DURING THIS TIME. TOTAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM LATE TONIGHT THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-261015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 505 AM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR THE ILLINOIS NEAR SHORE WATERS TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR THE ILLINOIS NEAR SHORE WATERS THURSDAY THROUGH FRIDAY MORNING. THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THEN THERE IS A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL DAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-261015- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 505 AM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS THE SOUTHERN THIRD OF LAKE MICHIGAN THIS AFTERNOON THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THEN THERE IS A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND INTO MEMORIAL DAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BEACHLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
620 AM CDT WED MAY 25 2011
ILZ003-008-010>012-019>023-032-033-039-INZ019-251200-
BENTON IN-DE KALB IL-FORD IL-GRUNDY IL-IROQUOIS IL-KANE IL-
KANKAKEE IL-KENDALL IL-LA SALLE IL-LEE IL-LIVINGSTON IL-OGLE IL-
WILL IL-WINNEBAGO IL-
620 AM CDT WED MAY 25 2011
...SPECIAL WEATHER STATEMENT...
AT 616 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHWEST OF WALTON TO
MILFORD...MOVING NORTHEAST AT 35 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
UTICA... GRAND RIDGE... LA SALLE...
MILFORD... PERU... GILMAN...
STOCKLAND... WATSEKA... NAPLATE...
DWIGHT... ASHKUM... SHELDON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4182 8964 4223 8939 4130 8753 4074 8750
4056 8761 4136 8917 4158 8918 4159 8964
BEACHLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
709 AM CDT WED MAY 25 2011
ILZ008-010>014-019>023-032-033-039-INZ001-002-010-011-019-251245-
BENTON IN-COOK IL-DE KALB IL-DUPAGE IL-FORD IL-GRUNDY IL-IROQUOIS IL-
JASPER IN-KANE IL-KANKAKEE IL-KENDALL IL-LA SALLE IL-LAKE IN-LEE IL-
LIVINGSTON IL-NEWTON IN-OGLE IL-PORTER IN-WILL IL-
709 AM CDT WED MAY 25 2011
...SPECIAL WEATHER STATEMENT...
AT 707 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF WALTON TO
CONRAD...MOVING NORTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NAPLATE... BRACEVILLE... BRADLEY...
UTICA... MAZON... LA SALLE...
PERU... KANKAKEE... HOPKINS PARK...
GARDNER... AROMA PARK... ENOS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4047 8751 4048 8788 4104 8906 4110 8906
4111 8917 4158 8917 4158 8957 4202 8957
4149 8692 4143 8692
BEACHLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
749 AM CDT WED MAY 25 2011
ILZ003>006-008-010>014-019>023-032-033-INZ001-002-010-011-019-251330-
BENTON IN-BOONE IL-COOK IL-DE KALB IL-DUPAGE IL-GRUNDY IL-IROQUOIS
IL-
JASPER IN-KANE IL-KANKAKEE IL-KENDALL IL-LA SALLE IL-LAKE IN-LAKE IL-
LEE IL-LIVINGSTON IL-MCHENRY IL-NEWTON IN-OGLE IL-PORTER IN-WILL IL-
WINNEBAGO IL-
749 AM CDT WED MAY 25 2011
...SPECIAL WEATHER STATEMENT...
AT 744 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE SUMMERSET TO 36 MILES
EAST OF HANGING GROVE...MOVING NORTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MACHESNEY PARK... YORK CENTER... CAROL STREAM...
BURBANK... WESTERN SPRINGS... OAK BROOK...
LOVES PARK... HODGKINS... HAMPSHIRE...
BELVIDERE... OAK LAWN... COUNTRYSIDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4250 8847 4214 8774 4184 8760 4165 8742
4163 8722 4171 8693 4091 8693 4084 8699
4083 8709 4052 8709 4179 8964 4220 8970
4221 8940 4250 8940
SHEAThe Chicago radar (KLOT), 45 km away, was scanning. The volume nearest the first event began at 12:48 UTC.
4 flood, 3 flash flood, 2 lightning, 2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A house on 3rd street in Sandwich was struck by lightning.
A two story, eight unit apartment building was struck by lightning. The roof was engulfed in flames and the building was a total loss. All of the 15 occupants were able to exit the building safely and no injuries were reported.
The roof of a barn was damaged between Donovan and Beaverville. Tree damage was also reported near Beaverville.
Tree damage was observed at multiple locations along the path of this tornado including snapped hardwood trees. Additional damage included snapped utility poles, roof and shingle damage to homes, overturned campers, and an attached garage removed from a home that was under construction. Two people reported watching this tornado as it just missed their property. Two buildings, built from concrete blocks, were destroyed near 11580E and 7000S. At 4702S and 14000E, storage sheds were destroyed and a metal grain bin was blown over. Shingles were also blown off the roof of a house.
Minor street flooding was reported in Glen Ellyn. Nearby rainfall reports included 1.52 inches near Lisle and 1.29 inches in Oak Brook.
Flooding was reported in many areas in and around Niles including flooding at a golf course on Howard Road and flooding at the Gemini Junior High School on Greenwood. Storm total rainfall was measured at 2.80 inches.
Several feet of water flooded the Laurel Avenue underpass at First Street where two cars were stranded in the flood waters. Flooding was also reported at the Sheridan Road entrance to Rosewood Beach. Many other streets were flooded with standing water in Highland Park.
Up to 8 inches of standing water was reported on roads near Illinois Valley Community College.
Several inches of flowing water was reported on many streets in Peru including Green, Calhoun, Second and Water Streets. U.S. Route 6 was closed for a short time due to flooding. A manhole cover was lifted up and out of its fitting onto First Street in LaSalle. Storm total rainfall of 3.52 inches was measured in LaSalle.
Approximately 100 acres of farmland was flooded in the Earlville and Leland areas. The young plants in these areas did not survive because they had been under water for too long. Some of this land was expected to be replanted. Storm total rainfall of 2.94 inches was measured three miles south of Earlville.
Several creeks in the town of Mendota were near bankfull. Several intersections were closed due to flooding on the roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305430, 315387, 315390, 305432, 305436, 306758, 307062, 316092, 316066, 307064, 315399, 316024, 307066.